Alert archive / Alabama / River Flood Warnings in 2020

River Flood Warning 3, NWS Birmingham, AL

January 1, 2020Jefferson County, Tuscaloosa County, Walker County, Alabama

NWS Birmingham, AL issued this river flood warning at Jan 1, 2020, 8:03 AM CST for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Jan 3, 2020, 11:06 PM CST. It was in force for .

The area

The outline as issued.

The facts

Issued
Jan 1, 2020, 8:03 AM CST (14:03 UTC)
In effect from
Jan 3, 2020, 11:06 PM CST
Expired
Jan 3, 2020, 9:43 AM CST
In force
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
Minor

Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL

The radar

The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 14:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Locust Fork at Sayre (SAYA1).

Action stage
25 ft
Minor stage
25 ft
Moderate stage
45 ft
Major stage
49 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

351 
WGUS44 KBMX 011403
FLWBMX


BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning 
National Weather Service Birmingham AL 
803 AM CST Wed Jan 1 2020

...The National Weather Service in Birmingham AL has issued a Flood 
Warning for the following rivers in Alabama... 

  Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker 
  Counties.

.Heavy rainfall is expected to fall over the next 48 hours...
and a flood warning is now in effect. The river levels are based
on forecasted rainfall totals and river levels may change 
depending on actual rainfall amounts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. Turn Around...Don't Drown. 

Another statement will be issued by Thrusday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-020201-
/O.NEW.KBMX.FL.W.0003.200104T0730Z-200105T1305Z/
/SAYA1.1.ER.200104T0730Z.200104T1200Z.200105T0105Z.NO/
803 AM CST Wed Jan 1 2020

The National Weather Service in Birmingham AL has issued a 

* Flood Warning for the Locust Fork At Sayre.
* from late Friday night to Sunday morning...or until the warning is 
  cancelled.
* At 7:00 AM Wednesday The stage Was 8.2 feet. 
* Flood stage is 25 feet. 
* Minor flooding is forecast. 
* Forecast...rise above flood stage by early Saturday morning and 
  continue to rise to near 26.5 feet by Saturday morning. The river 
  will fall below flood stage by Saturday evening.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
4 follow-up statements
166 
WGUS84 KBMX 020151
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
751 PM CST Wed Jan 1 2020


...The flood warning continues for the Locust Fork At Sayre...
...The flood warning continues for the Black Warrior River At Selden 
Lock and Dam...

.Heavy rainfall is expected over the next 24 to 48 hours and a flood warning is now in effect. 
River levels are based on forecasted rainfall totals and river levels may change depending on 
actual rainfall amounts...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Thursday morning...or sooner if 
conditions warrant.

&&

ALC063-065-073-091-125-021350-
/O.ROU.KBMX.HY.S.0000.000000T0000Z-000000T0000Z/
/BLDA1.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
751 PM CST Wed Jan 1 2020

Forecast information for
  Black Warrior River At Bankhead Lock and Dam.
* At  7:30 PM Wednesday the stage was 186.7 feet. 
* Flood stage is 189.0 feet. 
* Forecast...The river will rise to near 188.2 feet late Friday night into early Saturday 
  morning.
* Impact...At 189.0 feet...Flooding of farm land and low-lying wood 
  lands in the area occurs.

&&

LAT...LON 3345 8733 3328 8738 3324 8744 3327 8745
          3337 8743 3348 8737         

$$

ALC073-125-127-021350-
/O.EXT.KBMX.FL.W.0003.200104T2230Z-200105T1330Z/
/SAYA1.1.ER.200104T2230Z.200105T0000Z.200105T0130Z.NO/
751 PM CST Wed Jan 1 2020

...Flood Warning extended until Sunday morning...The Flood Warning 
continues for
  The Locust Fork At Sayre.
* from Saturday afternoon to Sunday morning...or until the Warning is
  cancelled.
* AT  7:00 PM Wednesday the stage was 7.7 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by Saturday afternoon and 
  continue to rise to near 25.1 feet by Saturday evening. The river 
  will fall below flood stage later Saturday night.
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

ALC063-065-091-119-125-021350-
/O.EXT.KBMX.FL.W.0004.200104T1113Z-200106T0136Z/
/TODA1.1.ER.200104T1113Z.200105T0000Z.200105T1336Z.NO/
751 PM CST Wed Jan 1 2020

...Flood Warning extended until Sunday evening...The Flood Warning 
continues for
  The Black Warrior River At Oliver Lock and Dam.
* from late Friday night to Sunday evening...or until the warning is 
  cancelled.
* At  7:30 PM Wednesday the stage was 108.9 feet. 
* Flood stage is 129.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 130.7 feet by Saturday evening. The river 
  will fall below flood stage by Sunday morning.
* Impact...At 132.0 feet...Flooding of rural roads southwest of 
  Tuscaloosa occurs.

&&

LAT...LON 3320 8759 3308 8756 3277 8782 3281 8789
          3321 8769 3322 8759         

$$

ALC063-065-091-021350-
/O.CON.KBMX.FL.W.0005.200103T2306Z-000000T0000Z/
/WLDA1.1.ER.200103T2306Z.200107T0000Z.000000T0000Z.NO/
751 PM CST Wed Jan 1 2020

The Flood Warning continues for
  The Black Warrior River At Selden Lock and Dam.
* from Friday afternoon until further notice...or until the warning 
  is cancelled.
* At  7:30 PM Wednesday the stage was 85.1 feet. 
* Flood stage is 90.0 feet. 
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Friday afternoon and continue 
  to rise to near 98.1 feet by Monday evening. Additional rises are 
  possible thereafter.
* Impact...At 98.0 feet...Some cabins and trailers along the river 
  begin to flood.

&&

LAT...LON 3277 8782 3256 8769 3251 8782 3262 8784
          3273 8790 3281 8789         

$$
136 
WGUS84 KBMX 021433
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
833 AM CST Thu Jan 2 2020


...The flood warning continues for the Locust Fork At Sayre...

.Heavy rainfall of three to four inches is forecast over the 
Locust Fork basin during the next 48 hours...and a flood warning is 
remains in effect for the Locust Fork at Sayre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-030232-
/O.EXT.KBMX.FL.W.0003.200104T0936Z-200105T1400Z/
/SAYA1.1.ER.200104T0936Z.200104T1800Z.200105T0200Z.NO/
833 AM CST Thu Jan 2 2020

...Flood Warning extended until Sunday morning...
The Flood Warning continues for
  The Locust Fork At Sayre.
* from late Friday night to Sunday morning...or until the Warning is 
  cancelled.
* AT 8:00 AM Thursday the stage was 7.4 feet. 
* Minor flooding is forecast.
* Flood stage is 25 feet. 
* Forecast...Rise above flood stage by early Saturday morning and 
  continue to rise to near 25.7 feet by early Saturday afternoon. The
  river will fall below flood stage by Saturday evening.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
942 
WGUS84 KBMX 030217
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
817 PM CST Thu Jan 2 2020


...The flood warning continues for the Locust Fork At Sayre...

.Heavy rainfall has occurred along the Locust Fork basin over the 
past 24 hours...and a flood warning is remains in effect for the 
Locust Fork at Sayre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Friday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-031418-
/O.EXT.KBMX.FL.W.0003.200104T0506Z-200105T0150Z/
/SAYA1.1.ER.200104T0506Z.200104T1200Z.200104T1350Z.NO/
817 PM CST Thu Jan 2 2020

The Flood Warning continues for
  The Locust Fork At Sayre.
* from Friday evening to Saturday evening...or until the Warning is 
  cancelled.
* AT  7:00 PM Thursday the stage was 11.4 feet. 
* Minor flooding is forecast.
* Flood stage is 25.0 feet. 
* Forecast...Rise above flood stage by tomorrow late evening  and 
  continue to rise to near 25.4 feet by Saturday morning. The river 
  will fall below flood stage by Saturday morning.
* Impact...At 25.0 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$
439 
WGUS84 KBMX 031543
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED 
Flood Statement 
National Weather Service Birmingham AL
943 AM CST Fri Jan 3 2020


...The flood warning is cancelled for the Locust Fork At Sayre...

.Rises following Thursday's heavy rainfall will not be as great as 
earlier forecasted...and the Flood Warning for the Locust Fork at 
Sayre is no longer in effect.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas.  Turn Around...Don't Drown. 

Another statement will be issued by Saturday morning...or sooner if 
conditions warrant.

&&

ALC073-125-127-031613-
/O.CAN.KBMX.FL.W.0003.000000T0000Z-200105T0150Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
943 AM CST Fri Jan 3 2020

The Flood Warning is cancelled for
  The Locust Fork At Sayre.
* AT 9:00 AM Friday the stage was 18.9 feet. 
* Flood stage is 25 feet. 
* Forecast...The river will crest below flood stage at 23.5 feet 
  after midnight tonight and then begin to fall.
* Impact...At 25 feet...Flooding of low lying wood lands and 
  agricultural lands along the Locust Fork occurs. 

&&

LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
          3362 8714 3373 8698         

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Jan 1, 5:45 AM CST, 2 hours 18 minutes earlier.

Area forecast discussion, Jan 1, 5:45 AM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
545 AM CST Wed Jan 1 2020

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
/Updated at 0320 AM CST Wed Jan 01 2020/

Today and Tonight.

A southern stream shortwave trough, currently positioned near the
Baja Peninsula via GOES-East WV imagery, is beginning to progress
eastward as the Polar jet increases its influence on the disturbance
throughout today. Sub-tropical jet stream winds extending from our
southwest have already transported upper-level cirrus across the
region with further cloud cover increases expected by this evening.
However, Central Alabama will likely remain rain-free through the
evening as low-level dry air remains in place throughout much of the
Gulf Coast, though this is forecast to change after midnight. Until
then high pressure remains in place across the Southeast with
temperatures increasing into the 50s (perhaps isolated 60 degree
readings across the southeast) this afternoon.

With eastward progression of the more transient upper-level
disturbance and a broad region of veering wind profiles behind
exiting high pressure across the Southeast, moist isentropic ascent
will signal increasing rain chances overnight and into early
Thursday morning. With surface cyclogenesis expected near the TX
Gulf Coast by this evening, downstream warm air advection and
frontogenesis aloft will move northeastward ahead of the developing
surface low later tonight. Areas of light/moderate rain showers
(perhaps some patchy drizzle) are expected as a surface warm front
positions just to our south early Thursday morning. PWs are progged
to increase to 1.4-1.6" across our southwest areas during this time
as a strengthening low-level jet moves into our area. All things
considered, PoPs have been adjusted to quickly increase from the
west/southwest after 3 AM, though the onset of rain may take awhile
in some areas as residual dry air saturates. Increasing coverage and
intensity of rainfall is expected as the system moves closer to
Central Alabama and is covered in the long-term discussion below.

40/Sizemore

.LONG TERM...
/Updated at 0320 AM CST Wed Jan 01 2020/

Thursday through Tuesday.

Central Alabama will be located in the cold sector of developing
storm system on Thursday morning with a warm front approaching
from the south. This setup will be favorable for isentropic lift
and widespread rain to the northwest of Interstate 85. As an
upper-level trough matures over Texas and Mexico, a wave of low
pressure and attendant strong low-level jet will develop and move
northeastward from Louisiana into Alabama. This will bring the
warm front northward Thursday afternoon and evening, with an
effective slow-moving cold front expected near or just northwest
of I-59. The front will provide a focus for an extended period of
moderate to perhaps locally heavy rainfall Thursday afternoon into
Thursday night. Lighter rainfall may continue into Friday as
well. Rainfall rates are not expected to be particularly high, but
amounts of 2 to 4 inches appear possible along and northwest of
I-59, where a Flood Watch has been issued. Unless forecast
rainfall amounts increase, any flooding will probably remain
somewhat isolated and be more of the areal type instead of flash
flooding. Rivers may also experience rises over the weekend.

With the upper-level trough still hanging back to our west, rain
should into Friday particularly southeast of I-59. Strong height
falls are expected Friday night into Saturday as another shortwave
dives southward into the base of the trough, bringing breezy and
colder conditions to our area. Depending on the track of the
incoming shortwave, steep-low level lapse rates could result in
light rain showers across our northern half. Temperatures should
be rather cold just above the surface, and a mix of rain and snow
cannot be totally ruled out across our far northern counties.

High pressure and dry conditions will move into the area for Sunday
and Monday, and our next weather system may arrive on Tuesday.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

VFR flight conditions are the primary theme through the majority
of this TAF period. With high pressure moving across the Gulf
Coast, winds will remain light and variable through the evening
with upper-level cirrus amidst a strengthening westerly jet
stream aloft. Handled this with SCT250 at all airfields.

A developing storm system will begin to have affects on the
region with increasing cloud cover and decreasing ceiling heights
from the west after ~06Z tonight. For now only a trend to VFR was
implemented in the latter portion of this TAF period, though a
transition to MVFR/IFR is likely in future updates. TCL/BHM/EET
will likely see the best rain chances into tomorrow morning, with
PROB30s used for rain shower activity and possible 5SM
visibility. Elsewhere, probabilities were too low to mention
anything more than VCSH. This, too, will likely change in upcoming
updates as unsettled weather and associated flight restrictions
are forecast through Friday.

40/Sizemore

&&

.FIRE WEATHER...

Dry conditions will continue through this afternoon with light
westerly winds. Afternoon relative humidity values will remain
above critical levels. Widespread rain is expected Thursday and
Friday as a strong storm system moves through. There are no fire
weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     54  42  58  54  62 /   0  50 100 100  90
Anniston    56  43  61  56  66 /   0  40 100 100  90
Birmingham  56  45  63  58  64 /   0  60 100 100  90
Tuscaloosa  57  46  67  59  64 /   0  70 100 100  80
Calera      56  45  65  59  64 /   0  50 100 100  90
Auburn      57  45  63  60  67 /   0  20  60  80  90
Montgomery  59  46  69  62  68 /   0  30  70  90  90
Troy        60  47  70  63  70 /   0  20  50  80  90

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch from Thursday afternoon through Friday afternoon for
the following counties: Blount...Cherokee...Etowah...Fayette...
Greene...Jefferson...Lamar...Marion...Pickens...St. Clair...
Sumter...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Jan 1, 3:13 AM CST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
313 AM CST Wed Jan 1 2020

ALZ011>015-017>050-021215-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
313 AM CST Wed Jan 1 2020

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

An extended period of moderate to perhaps locally heavy rainfall is
expected Thursday afternoon through Friday afternoon along and
northwest of Interstate 59. Rainfall amounts of 2 to 4 inches could
result in flooding of low-lying and poor drainage areas.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Thursday afternoon through Friday afternoon.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 3:35 AM CSTFlood WatchBMXBlount, Cherokee, Etowah, Fayette, Greene, Jefferson and 8 more62 hr
Jan 1, 7:54 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter21 days
Jan 1, 7:58 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter21 days
Jan 1, 8:20 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter, Tuscaloosa4 days
Jan 1, 8:23 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo8 days
Jan 1, 8:26 AM CSTRiver Flood WarningBMXGreene, Hale, Marengo, Sumter9 days

Nearby

River Flood Warnings in Alabama, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.